Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 79, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 3, 2021, 4:33 PM MDT for Jackson County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2021, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 3, 2021, 5:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, SD
The radar
The Rapid City radar (KUDX), 127 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:38 PM MDT | TSTM WND GST 60 | 7 E Wanblee, SD | ALSO HALF INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:33 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509
WUUS53 KUNR 032233
SVRUNR
SDC071-032330-
/O.NEW.KUNR.SV.W.0079.210703T2233Z-210703T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
433 PM MDT Sat Jul 3 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in southwestern South Dakota...
* Until 530 PM MDT.
* At 433 PM MDT, severe thunderstorms were located along a line
extending from 6 miles east of Intersection of Highway 73 and White
River to 4 miles southeast of George Town to 2 miles northeast of
Hisle, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Long Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 10158 4379 10145 4380 10123 4371 10123
4342 10126 4339 10146 4339 10178
TIME...MOT...LOC 2233Z 272DEG 8KT 4375 10138 4353 10151 4341 10169
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
898
WWUS53 KUNR 032254
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
454 PM MDT Sat Jul 3 2021
SDC071-032330-
/O.CON.KUNR.SV.W.0079.000000T0000Z-210703T2330Z/
Jackson SD-
454 PM MDT Sat Jul 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN JACKSON COUNTY...
At 453 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Intersection of Highway 73 and
White River to 4 miles north of Long Valley to 3 miles south of Eagle
Nest Butte, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. This storm has a history of producing 60
mph winds.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Long Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 10157 4373 10148 4374 10123 4342 10126
4339 10146 4339 10168
TIME...MOT...LOC 2253Z 271DEG 8KT 4369 10140 4353 10146 4341 10164
HAIL...1.00IN
WIND...60MPH
$$
JC481
WWUS53 KUNR 032320
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
520 PM MDT Sat Jul 3 2021
SDC071-032330-
/O.EXP.KUNR.SV.W.0079.000000T0000Z-210703T2330Z/
Jackson SD-
520 PM MDT Sat Jul 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 530 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4355 10157 4373 10148 4374 10123 4342 10126
4339 10146 4339 10168
TIME...MOT...LOC 2320Z 272DEG 8KT 4369 10132 4353 10138 4341 10156
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:54 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 3, 3:54 PM MDT, 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 354 PM MDT Sat Jul 3 2021 .UPDATE... Issued at 354 PM MDT Sat Jul 3 2021 Severe thunderstorm watch has been issued for portions of west central and south central SD... extending from Haakon Co southward to Bennett/Todd counties. Although vertical shear thru this corridor is rather weak (20-25 kt of effective bulk shear), much of this is focused in the lowest 3 km or so AGL, which may support some modest organization along advancing outflow boundaries. Dew points in the upper 50s to lower 60s are supporting MLCAPE values in the 1500-2000 J/kg range, much of which (600-800 J/kg) is in the hail growth zone; this could lead to some marginally severe hail in the strongest storms. Meanwhile, DCAPE values up to 1500 J/kg owing to deep, well-mixed boundary layers will support potential for damaging straight-line winds. Activity should generally diminish from west to east late this evening into the early overnight. && .DISCUSSION...(This Evening Through Saturday) Issued at 159 PM MDT Sat Jul 3 2021 500hpa short wave trof moving through mean flow...dragging 700hpa and sfc trofs will bring chances for pcpn this evening. Far sern counties have seen surface based cape increase to over 2000 j/kg according to SPC page...with no CIN left. Not much though in way of effective shear. This area is highlight by SLGT risk...so have added T+ wording for the evening with sfc boundary and dwpts in the M60s present. Otherwise typical post frontal isold svr storms have fired over the Black Hills and expect them to diminish with the setting sun as shear is weak. Even with 500hpa ridging trying to build into the upper plains through the beginning of the week...the next trof/boundary pushes into through the nrn plains Monday afternoon evening. PWATS increase in some areas to near 2". Should be a bit better rains across the area than what we have seen in awhile. Once past, it doesn't take long for 850hpa temps to climb back into the mid to upper 20s by Thursday. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1134 AM MDT Sat Jul 3 2021 VFR conditions are generally expected through the forecast period. Isolated to scattered showers and thunderstorms are likely to develop across much of the area during the afternoon and evening. Brief MVFR/IFR conditions, along with hail and gusty winds, are possible in and near any stronger storms. Strong to severe storms are expected across south central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Sherburn DISCUSSION...Hintz AVIATION...15
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 3, 2:34 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 10 N OSAGE 44.13N 104.39W
07/03/2021 M2.20 INCH WESTON WY COCORAHS
24-HOUR RAINFALL.
0233 PM HEAVY RAIN 4 N MOORCROFT 44.32N 104.94W
07/03/2021 M1.99 INCH CROOK WY OTHER FEDERAL
24-HOUR RAINFALL.
&&
JCSpecial weather statement, Jul 3, 2:52 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Rapid City SD 252 PM MDT Sat Jul 3 2021 SDZ029-032115- Southern Black Hills SD- 252 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER COUNTY... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Dewey, or 19 miles southwest of Custer, moving southeast at 10 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Custer County northeast of Dewey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4359 10399 4364 10388 4358 10377 4350 10392 TIME...MOT...LOC 2051Z 331DEG 10KT 4358 10388 JC
Local storm report, Jul 3, 3:00 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N PRINGLE 43.64N 103.59W
07/03/2021 E0.88 INCH CUSTER SD PUBLIC
&&
SJRLocal storm report, Jul 3, 3:09 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N PRINGLE 43.64N 103.59W
07/03/2021 E1.00 INCH CUSTER SD PUBLIC
&&
SJRLocal storm report, Jul 3, 3:18 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 3 SSE NEMO 44.15N 103.48W
07/03/2021 E1.00 INCH LAWRENCE SD PUBLIC
&&
SJRSpecial weather statement, Jul 3, 4:21 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
421 PM MDT Sat Jul 3 2021
SDZ043-032245-
Jackson SD-
421 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORMS OVER CENTRAL JACKSON COUNTY...
At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kadoka to 3 miles east of
George Town to near Hisle. Movement was east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kadoka, Long Valley, Hisle, George Town, Eagle Nest Butte and
Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 151
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4360 10159 4393 10150 4394 10124 4358 10137
4338 10153 4339 10181
TIME...MOT...LOC 2221Z 280DEG 7KT 4388 10143 4359 10150 4342 10172
JCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:01 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 2, 6:53 PM MDT | Special Weather Statement | UNR | Butte | 37 min |
| Jul 2, 7:06 PM MDT | Special Weather Statement | UNR | Fall River | 24 min |
| Jul 2, 7:24 PM MDT | Special Weather Statement | UNR | Butte, Harding | 51 min |
| Jul 2, 7:28 PM MDT | Special Weather Statement | UNR | Lawrence | 32 min |
| Jul 2, 7:31 PM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jul 2, 8:04 PM MDT | Special Weather Statement | UNR | Lawrence | 41 min |
| Jul 2, 9:34 PM MDT | Special Weather Statement | UNR | Lawrence | 26 min |
| Jul 2, 10:15 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| Jul 3, 12:22 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| Jul 3, 12:35 PM MDT | Special Weather Statement | UNR | Lawrence | 40 min |
| Jul 3, 12:44 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 35 min |
| Jul 3, 12:53 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jul 3, 1:27 PM MDT | Special Weather Statement | UNR | Custer | 48 min |
| Jul 3, 1:59 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 48 min |
| Jul 3, 2:52 PM MDT | Special Weather Statement | UNR | Custer | 23 min |
| Jul 3, 4:21 PM MDT | Special Weather Statement | UNR | Jackson | 24 min |
| Jul 3, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 62 min |
| Jul 3, 5:23 PM MDT | Special Weather Statement | UNR | Bennett | 22 min |
| Jul 3, 5:50 PM MDT | Special Weather Statement | UNR | Jackson | 25 min |
| Jul 3, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 79 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.